Statin-associated muscle symptoms (SAMS) are the most common form of statin intolerance and are associated with increased risk of cardiovascular events that manifest from statin underutilization and discontinuation. The reported frequencies of SAMS are divergent in the literature. The writing group estimates the prevalence of SAMS, namely all muscle symptoms temporally related to statin use but without regard to causality, to be about 10% (range 5% to 25%), and the prevalence of pharmacological SAMS, specifically muscle symptoms resulting from pharmacological properties of the statin, to be about 1-2% (range 0.5% to 4%). In clinical practice, SAMS are likely to result from a combination of pharmacological and nonpharmacological effects, however this does not make the symptoms any less clinically relevant. Regardless of the etiology, SAMS need to be addressed in accordance with patients’ preferences and experiences. This clinical perspective reviews the epidemiology and underlying pathophysiology of SAMS, and the cardiovascular consequences resulting from statin discontinuation. We present patient-centered clinical and communication strategies to mitigate SAMS and improve medication adherence and outcomes among statin users. Treatment strategies include 1) optimizing lifestyle interventions, 2) modulating risk factors that may contribute to muscle symptoms, 3) optimizing statin tolerability by dose reduction, decreased dosing frequency, or use of an alternate statin with more favorable pharmacokinetic properties, and 4) use of non-statins, emphasizing those with evidence for atherosclerotic risk reduction, either in combination with or in place of statin therapy depending on the patient's circumstances. The focus of this clinical perspective is sustainable lipoprotein goal achievement, which is important for cardiovascular risk reduction.
ASJC Scopus subject areas
- Internal Medicine
- Endocrinology, Diabetes and Metabolism
- Nutrition and Dietetics
- Cardiology and Cardiovascular Medicine